One of the cornerstones of patient safety is to understand the extent that adverse events and harm is occurring. Adverse drug events are under-reported worldwide, particularly if the patient is not harmed. There are various ways that adverse events caused by high-risk medicines can be identified:
When an adverse event occurs, steps need to be taken to lessen or make less severe (mitigate) the impact and harm to the patient. With high-risk medicines this means having procedures to guide quick response and knowing the appropriate antidote or reversal agent to administer. In the case of morphine and other opioids this is a medicine called naloxone. However, there are some high-risk medicines where an antidote or reversal agent doesn’t exist. The anticoagulant, dabigatran, does not have a specific reversal agent or antidote and any adverse events are managed by less specific treatment options.
To reduce harm from high-risk medicines learn what procedures/protocols your organisation has for administering antidotes or reversal agents. Become familiar with what these are and where these can be accessed. Simulation training can help teams become familiar with procedures and protocols should an adverse event occur.